Alert archive / Arkansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 255, NWS Tulsa, OK

August 12, 2013Franklin County, Madison County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 12, 2013, 1:31 PM CDT for Franklin County, Madison County, Arkansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2013, 1:31 PM CDT (18:31 UTC)
Expired
Aug 12, 2013, 2:00 PM CDT
In force
29 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Franklin County, AR, Madison County, AR

The radar

The Western Arkansas radar (KSRX), 73 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1965 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WUUS54 KTSA 121831
SVRTSA
ARC047-087-121900-
/O.NEW.KTSA.SV.W.0255.130812T1831Z-130812T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
131 PM CDT MON AUG 12 2013

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN NORTHWEST ARKANSAS...
  NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL ARKANSAS...

* UNTIL 200 PM CDT

* AT 126 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
  OF CASS...MOVING EAST AT 25 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL...
  WIND GUSTS TO 60 MPH...

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CASS...
  SAINT PAUL...BOSTON AND PETTIGREW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE OUTDOORS SHOULD MOVE INSIDE A STURDY BUILDING. STAY AWAY FROM
WINDOWS AND DOORS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3576 9359 3576 9369 3566 9369 3568 9396
      3573 9396 3573 9392 3576 9390 3576 9396
      3587 9395 3587 9358
TIME...MOT...LOC 1831Z 273DEG 20KT 3578 9390

$$
1 follow-up statement
687 
WWUS54 KTSA 121851
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
151 PM CDT MON AUG 12 2013

ARC047-087-121901-
/O.EXP.KTSA.SV.W.0255.000000T0000Z-130812T1900Z/
FRANKLIN AR-MADISON AR-
151 PM CDT MON AUG 12 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MADISON AND
NORTHEASTERN FRANKLIN COUNTIES EXPIRES AT 200 PM CDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

GUSTY WINDS...SMALL HAIL AND HEAVY RAIN WILL STILL BE POSSIBLE WITH
THIS STORM.

LAT...LON 3576 9359 3576 9369 3566 9369 3568 9396
      3573 9396 3573 9392 3576 9390 3576 9396
      3587 9395 3587 9358
TIME...MOT...LOC 1851Z 273DEG 20KT 3577 9376

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:58 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 12, 11:58 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1158 AM CDT MON AUG 12 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
TIMING OF EXPECTED PERIODS OF TSRA WILL BE PROBLEMATIC THROUGH THE
TAF PERIOD...MAINLY ACROSS THE NE OK AND NW AR TAF SITES. FIRST OF
SEVERAL PERIODS OF TSRA WILL IMPACT THE AFOREMENTIONED SITES FOR
THE FIRST FEW HOURS THIS AFTERNOON...WITH ADDITIONAL CHANCES
OVERNIGHT. MVFR VSBYS THE PREVAILING RESTRICTION THROUGHOUT THE
TAF PERIOD. AT THIS TIME...WILL GO WITH PROB 30S FOR THE LAST HALF
OF THE TAF PERIOD AT ALL SITES.

&&

.PREV DISCUSSION... /ISSUED 1016 AM CDT MON AUG 12 2013/

DISCUSSION...
THE FIRST OF WHAT IS LIKELY TO BE SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS UNDERWAY ACROSS PORTIONS OF NE OK. MOST OF TODAYS
ACTIVITY WILL STAY NORTH OF A SURFACE BOUNDARY THAT IS ROUGHLY
ALONG/JUST NORTH OF THE INTERSTATE 40 CORRIDOR. HAVE MADE
SLIGHT ADJUSTMENTS TO POPS BASED ON CURRENT RADAR TRENDS...BUT
OVERALL THEME OF LIKELY POPS TO REMAIN IN PLACE ACROSS NRN ZONES.
HAVE ALSO UPPED SKY COVER ACROSS THE NORTH IN THE AFTERNOON...AND
MADE ADJUSTMENTS TO HIGH TEMPERATURES BASED ON EXPECTED CLOUDS AND
PRECIP. CURRENT FLASH FLOOD WATCH LOOKS GOOD AND WILL BE LEFT AS IS.

UPDATED ZFP/PFM/AFM OUT SHORTLY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...23
Hazardous weather outlook, Aug 12, 12:55 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1255 PM CDT MON AUG 12 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1255 PM CDT MON AUG 12 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...PRIMARILY ALONG AND NORTH OF INTERSTATE 40.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTERNOON.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...AFTERNOON.

DISCUSSION...
ADDITIONAL SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THE VICINITY
OF A SURFACE BOUNDARY THAT BECOME THE FOCUS THIS AFTERNOON. A
RISK OF SEVERE WEATHER WILL REMAIN IN PLACE THIS AFTERNOON AND
EVENING. THE BEST CHANCES FOR A SEVERE STORM WILL BE THE VICINITY
OF THE INTERSTATE 40 CORRIDOR WHERE GREATER INSTABILITY WILL BE IN
PLACE. DAMAGING WINDS WILL BE THE PRIMARY SEVERE RISK.

LATER TONIGHT...THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO INCREASE
IN COVERAGE ALONG AND NORTH OF THE BOUNDARY...ALONG WITH A WITH A
LIMITED RISK OF SEVERE WEATHER. REPEATED ROUNDS OF THUNDERSTORMS
WILL RAISE THE POTENTIAL FOR EXCESSIVE RAINFALL...THEREFORE A
FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF EASTERN OKLAHOMA AND
WESTERN ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY AND THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY THROUGH SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS ARE LIKELY TO BE ONGOING TUESDAY MORNING WITH
A RISK OF BOTH SEVERE WEATHER AND FLASH FLOODING.  ADDITIONAL
STORMS ARE LIKELY TO DEVELOP TUESDAY NIGHT INTO WEDNESDAY...
WHILE SHIFTING SLIGHTLY FURTHER SOUTH ALONG WITH THE SLOW MOVING
SURFACE FRONT. THE FRONT IS LIKELY TO PUSH NEAR THE RED RIVER BY EARLY
THURSDAY...WITH DRY AND MILD WEATHER PREVAILING FOR LATE WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 12, 12:43 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1243 PM CDT MON AUG 12 2013

ARZ010-011-121815-
MADISON AR-WASHINGTON AR-
1243 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHWESTERN MADISON AND NORTHEASTERN WASHINGTON

AT 1243 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SONORA...
MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...HARMONY...MAYFIELD...HUNTSVILLE...HINDSVILLE...
FORUM...BEST...CLIFTY...SPRINGDALE...GOSHEN...SONORA AND WITHROW
SPRINGS STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3604 9370 3606 9413 3621 9413 3621 9401
      3623 9401 3624 9392 3623 9388 3624 9387
      3626 9370
TIME...MOT...LOC 1743Z 271DEG 21KT 3616 9406
Special weather statement, Aug 12, 1:26 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
126 PM CDT MON AUG 12 2013

ARZ011-020-121900-
FRANKLIN AR-MADISON AR-
126 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     NORTHEASTERN FRANKLIN

IN NORTHWEST ARKANSAS
     SOUTHERN MADISON

AT 126 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF PATRICK...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SAINT PAUL...PETTIGREW...COMBS...
BRASHEARS...DUTTON...PATRICK...BOSTON...DELANEY AND CROSSES.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3576 9356 3576 9369 3568 9369 3572 9395
      3573 9395 3573 9392 3576 9390 3576 9395
      3589 9393 3588 9355
TIME...MOT...LOC 1826Z 273DEG 19KT 3579 9389

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:43 PM CDTSpecial Weather StatementTSAMadison32 min
Aug 12, 1:26 PM CDTSpecial Weather StatementTSAMadison34 min
Aug 12, 1:40 PM CDTSpecial Weather StatementTSAMadison35 min
Aug 12, 1:52 PM CDTSpecial Weather StatementTSACrawford23 min
Aug 12, 2:28 PM CDTSpecial Weather StatementTSAFranklin32 min
Aug 12, 2:35 PM CDTSpecial Weather StatementTSASebastian25 min
Aug 12, 3:12 PM CDTSpecial Weather StatementTSAFranklin33 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.